Darke S, Hall W, Ross M, Wodak A.
Benzodiazepine Use and HIV Risk-Taking Behaviour Among Injecting Drug Users.
Drug and Alcohol Dependence 1992; 31: 31-36.
" Given the associations between benzodiazepine use and injecting drug use found in this study, the high prevalence of benzodiazepine use is cause for concern. " [p. 35]
" In summary, this study found a high prevalence
of benzodiazepine use among IDU ("injecting drug users") and that the use of
benzodiazepines was associated with more HIV risk-taking. The demographic and drug use
profiles of this group indicate them to be a more dysfunctional group
of IDU. "
[Key words; addiction, abuse, dependence, withdrawal]
De la Fuente JR, Rosenbaum AH, Martin HR,
Lorazepam-Related Withdrawal Seizures.
Mayo Clinic Proceedings 1980; 55: 190-192.
" To our knowledge, there has been only one
study in which discontinuing the use of lorazepam was reported to cause severe symptoms.
It was performed in Brussels by De Buck and published in 1973. Two of his patients who
were taking therapeutic dosages of lorazepam had
epileptic-like seizures as withdrawal symptoms. This dangerous side effect has been overlooked in the American literature, perhaps because De Buck's study was conducted overseas some time before lorazepam was introduced in the United States and because this drug still is used less frequently as compared with tranquilizers of similar chemical composition. " [p. 190]
" As with barbiturates, withdrawal of minor
tranquilizers can precipitate seizures as the major clinical manifestation of the
abstinence syndrome; because of a cross tolerance phenomenon, epileptic-like convulsions
are prevented only by administration of the same drug or another drug
from a related group. "
" This report adduces further testimony that
severe withdrawal symptoms can occur with this class of tranquilizers and that lorazepam
is, in this respect, like other benzodiazepine derivatives. Any patient being treated with
lorazepam should be reevaluated continually for the development
of psychological or physical dependence. As these and other psychoactive drugs are used increasingly in general medicine, there is a need for close attention to not only their clinical indications but also their possible side effects. " [p. 192]
[Key words; Ativan, lorazepam, addiction, abuse, dependence, seizures]
Dimascio A, Shader RI, Harmatz J.
Psychotropic Drugs and Induced Hostility.
Psychosomatics 1969; 10: 46-47.
" We generally call it a "paradoxical reaction" of the drug when a patient responds in a manner inconsistent with - or opposite to - our conception of how he or she should respond to a psychotropic agent. But it is only our lack of knowledge - or our limited conception of what these drugs do and in whom the do what that necessitates the label "paradoxical". With knowledge, these actions should not remain "paradoxical" but become "predictable drug effects. " [p. 46]
" These drugs are also supposed to calm and
quiet agitated and irritable individuals. Indeed, if you remember, when chlordiazepoxide
was first introduced, it was publicised as being able to tame even the wildest and most
ferocious of animals, without reducing their ability to move about. The
initial expectation, therefore, was that it would do the same in man. However, even from the beginning of the use of the drug, it was noted that in some patients a state of increased anger, irritability and overt aggression was induced or unmasked. Because it was not expected, the phenomenon was labelled as "paradoxical". [p. 46]
" We have seen a number of previously quiet patients become assaultive and break up furniture in an office, shortly after being placed on chlordiazepoxide or another benzodiazepine, diazepam (Valium). In fact, even acts of violence such as murder have been attributed to the rage reaction induced by these drugs (Georgia vs. Robinson 1962 and Ohio vs. Page 1967). " [p. 46]
" When prescribing for patients with anxiety states the potential action of these drugs on hostility and aggression has to also be considered. " [p. 47]
[Key words; Librium, Valium, chlordiazepoxide, diazepam, aggression, hostility, disinhibition, paradoxical effects]
Drummond LM, Matthews HP.
Obsessive-Compulsive Disorder Occurring as a Complication in
Journal of Nervous and Mental Disease 1988; 176: 688-691.
A case history of obsessive-compulsive disorder
occurring in a 32-year-old woman after benzodiazepine withdrawal is presented. The
possible biochemical and neuropsychological mechanisms involved in the etiology and
maintenance of this condition are reviewed.
[Key words; Valium, diazepam, addiction, dependence,
withdrawal, protracted withdrawal
Ingen menyrad? Klicka här